After she had been feeling a severe burning sensation in her legs for two days, a 24-year-old woman went to an outpatient clinic. The feeling was traveling from her toes to the middle of her thighs. Her feet had begun to discolor, and she was having difficulty walking. The doctors who examined her noticed that her legs felt cold to the touch. They also could not find a pulse in the two arteries that supply blood to the lower legs and feet. What could be causing this mysterious combination of symptoms? The doctors concluded that it was a rare, medieval condition known as “holy fire” disease.
What is “Holy Fire” Disease?
Holy fire disease, or “Saint Anthony’s Fire”, is formally referred to as gangrenous ergotism. There were frequent epidemics of this disease in the Middle Ages, however today it is extremely rare.
People dubbed the disease “holy fire” or “Saint Anthony’s Fire” in Medieval times because of the burning sensations it produced in the legs. Eventually, the disease caused gangrene in the affected limbs .
Gangrene occurs when your body’s tissues die. This can happen either because of a lack of blood flow or a serious bacterial infection. It can occur in your muscles and internal organs, but it happens most often in the extremities. This includes your toes, fingers, and limbs .
In the Middle Ages, people became infected with holy fire disease by eating rye bread that was contaminated with Claviceps purpurea. This is a fungus that infects rye and other staple foods in mainland Europe .
When humans ingest small amounts of this fungus over time, it causes ergotism. The “convulsive” type of ergotism causes convulsions and a tingling sensation in the muscles. It can also make the entire body go into spasm. Other symptoms include itching, numbness, muscle cramps, and extreme pain .
In other cases, ergotism can cause the uterus or the veins to contract. This will cause an abortion (if the infected person is pregnant), or cause gangrene through lack of blood flow .
How Did the Woman Get “Holy Fire” Disease?
Today, holy fire disease is very rare, but not entirely unheard of. In the sixteenth century, doctors used ergotamine to induce childbirth. Today, they still prescribe the drug to treat migraines and cluster headaches.
In this case, the young woman was taking ergotamine for migraines four days before problems arose. Under normal circumstances, the dose she was taking would be safe, however it can cause negative reactions when you combine it with other medications.
The woman was also taking ritonavir to treat HIV. This inhibited the enzyme CYP3A4, which caused serum levels of ergotamine to circulate through her body. CYP3A4 is mainly found in the liver and works to oxidize and remove foreign substances including toxins and drugs.
According to the report, the woman stopped taking ergotamine, and the blood flow in her legs began to improve two weeks later. Unfortunately, doctors had to amputate one of her toes because of gangrene .
The Dangers of Combining Medications
While this occurrence is very rare, it is a good reminder of the risks when taking multiple medications. If you do require more than one drug to address multiple health issues, be sure to talk to your doctor about any possible side effects, so that you know what to watch out for.
In addition, if you are thinking about beginning any kind of supplementation routine, be sure to run it by your doctor first. This is especially important if you are already taking medications because some vitamins, herbal remedies, and other natural products can interact negatively with certain drugs.
The post Woman Experiencing Burning Pains Turns Out To Have Medieval ‘Holy Fire’ Disease appeared first on The Hearty Soul.